Alert archive / Indiana / Tornado Warnings in 2010

Tornado Warning 29, NWS Northern Indiana

June 23, 2010Elkhart County, Saint Joseph County, Indiana

NWS Northern Indiana issued this tornado warning at Jun 23, 2010, 8:43 PM EDT for Elkhart County, Saint Joseph County, Indiana. It was in force for 47 min. 20 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2010, 8:43 PM EDT (00:43 UTC)
Expired
Jun 23, 2010, 9:30 PM EDT
In force
47 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon

Counties Elkhart County, IN, Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 36 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 8:46 PM EDTTSTM WND DMG2 Nw Woodland, INDOWN TREE LIMBS ON ROAD...TWO CARS SWERVED TO AVOID LIMBS ENDING UP IN A DITCH...INJURIES REPORTED
Jun 23, 8:46 PM EDTTSTM WND GST 70South Bend, INESTIMATED 60-70 MPH WIND GUSTS
Jun 23, 8:48 PM EDTTSTM WND GST 604 Nw South Bend, IN52 KT GUST AT 848 PM AT SOUTH BEND ASOS
Jun 23, 8:49 PM EDTTSTM WND DMGSouth Bend, IN*** 2 INJ *** TREE DOWN ON HOUSE AT 600 BLOCK OF 28TH ST...2 INJURED...RELAYED BY WNDU
Jun 23, 8:50 PM EDTTSTM WND GST 65South Bend, INESTIMATED 65 MPH WIND GUST
Jun 23, 8:50 PM EDTTSTM WND GST 80W South Bend, IN
Jun 23, 8:52 PM EDTTSTM WND GST 842 Se Mishawaka, IN84 MPH GUSTS MEASURED...VERY LARGE BRANCHES DOWN...LAWN FURNITURE AND TRASH CANS EASILY BLOWN AROUND
Jun 23, 8:55 PM EDTTSTM WND DMGSouth Bend, INESTIMATED 40-50 MPH GUSTS...LARGE BRANCHES DOWN
Jun 23, 9:00 PM EDTTORNADO1 Ene Wakarusa, INEF1 TORNADO TOUCHED DOWN AT THE INTERSECTION OF HIGHWAY 19 AND COUNTRY ROAD 40. ROOF DAMAGE TO THE ULTA MASTER PLANT. ADDITIONAL EF0 AND EF1 TORNADO DAMAGE REPORTED ESE TOWARDS AND JUST SOUTH OF THE GOSHEN AIRPORT.
Jun 23, 9:07 PM EDTTORNADOGoshen, INEFO TORNADO TOUCHED DOWN AT THE PARKSIDE ELEMENTARY SCHOOL NEAR COUNTY ROAD 15. TREES UPROOTED AND SOME ROOF DAMAGE.
Jun 23, 9:09 PM EDTTSTM WND DMGMillersburg, INSNAPPED 10 INCH DIAMETER TREES BLOCKING THE ROAD
Jun 23, 9:09 PM EDTTSTM WND GST 60Elkhart, INWEAK ROTATION ALSO REPORTED
Jun 23, 9:11 PM EDTTSTM WND GST 50W Goshen, IN
Jun 23, 9:11 PM EDTTSTM WND GST 70N Elkhart, IN
Jun 23, 9:15 PM EDTTORNADOE Goshen, INTORNADO ON GROUND EAST OF GOSHEN ON CR42...DAMAGE REPORTED
Jun 23, 9:17 PM EDTTSTM WND GST 47Elkhart, IN47 MPH GUST MEASURED AT ELKHART CO FAIRGROUNDS
Jun 23, 9:20 PM EDTTSTM WND DMG4 Ne Syracuse, INLARGE UPROOTED TREE. LARGE TREE SNAPPED OFF. AREA OF CORN FLATTENED. POLE BARN DOWN. DAMAGE NEAR US6 AND CR43. STRAIGHT LINE WINDS ESTIMATED AT 90-100MPH.
Jun 23, 9:20 PM EDTTSTM WND DMGBenton, INWIDESPREAD TREES DOWN AND HOUSE DAMAGED
Jun 23, 9:20 PM EDTTSTM WND DMGGoshen, INWIDESPREAD TREE DAMAGE ON CR 34 AND ALSO ON MAIN ST IN GOSHEN
Jun 23, 9:30 PM EDTTSTM WND DMG4 Ssw White Pigeon, IN3 FT DIAMETER TREE DOWN ACROSS ROAD. POWER LINES ALSO DOWN. TRUCK RAN INTO TREE AND SUSTAINED DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 7:16 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2010-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2010-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

801 
WFUS53 KIWX 240043
TORIWX
INC039-141-240130-
/O.NEW.KIWX.TO.W.0029.100624T0043Z-100624T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
843 PM EDT WED JUN 23 2010

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* TORNADO WARNING FOR...
  ELKHART COUNTY IN NORTH CENTRAL INDIANA...
  ST. JOSEPH COUNTY IN NORTH CENTRAL INDIANA...

* UNTIL 930 PM EDT

* AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION 4 MILES WEST OF GULIVOIRE
  PARK...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOUTH BEND...GEORGETOWN...GULIVOIRE PARK...MISHAWAKA...GRANGER...
  SIMONTON LAKE...ELKHART...DUNLAP...GOSHEN...ROSELAND...LAKEVILLE...
  OSCEOLA...WAKARUSA...BRISTOL AND NEW PARIS.

THIS LINE OF THUNDERSTORMS IS CAPABLE OF PRODUCING TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE WITH. DO NOT WAIT TO SEE OR HEAR
THE TORNADO. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.


LAT...LON 4175 8566 4145 8567 4148 8607 4149 8607
      4149 8616 4150 8641 4175 8639
TIME...MOT...LOC 0043Z 280DEG 42KT 4162 8629

$$


JC
1 follow-up statement
997 
WWUS53 KIWX 240057
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
857 PM EDT WED JUN 23 2010

INC039-141-240130-
/O.CON.KIWX.TO.W.0029.000000T0000Z-100624T0130Z/
ELKHART IN-ST. JOSEPH IN-
857 PM EDT WED JUN 23 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR EASTERN
ST. JOSEPH AND ELKHART COUNTIES IN NORTH CENTRAL INDIANA...

AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS SEVERE
STORM WAS LOCATED 5 MILES SOUTH OF MISHAWAKA...AND MOVING EAST AT 50
MPH.

LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  DUNLAP...
  GOSHEN AND BRISTOL...
  NEW PARIS...
  MILLERSBURG AND MIDDLEBURY...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
SOUTHWEST...FORAKER...WATERFORD MILLS AND BENTON.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING
FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWESTERN OHIO.

LAT...LON 4175 8616 4175 8566 4145 8567 4148 8607
      4149 8607 4149 8616 4149 8620
TIME...MOT...LOC 0058Z 280DEG 42KT 4159 8606

$$


JC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jun 23, 7:54 PM EDT, 49 minutes earlier.

Area forecast discussion, Jun 23, 7:54 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
754 PM EDT WED JUN 23 2010

.AVIATION /00 UTC TAFS/...
WELL CONGEALED SQUALL LINE APPROACHING GRTR INSTABILITY AHEAD OF
LINE WITH MAXIMIZED SFC HEATING. SFC DPS IN THE MID 70S POOLED AHEAD
OF CONVECTIVE LINE BRINGING 3.5-4.5 KJ/KG ACRS NWRN/NRN COINCIDENT
WITH 40-50KTS DEEP LYR SHEAR IN 0-6KM LYR...ALL PORTENDS TO
STRONG/SEVERE SOLID LINE TRAVERSING NRN IN THIS EVE...WITH XTREME
DAMAGING WIND GUSTS PSBL. PROGGED SPECIFIC 1 HR WINDOW OF GRTST CHC
FOR SEVERE WX/WIND GUSTS THIS EVENING WITH HI REFLECTIVITY/RAFL
RATES TO BRING VSBYS TO IFR IN HEART OF STORMS.

&&

.UPDATE...
OUTFLW BUBBLE FM LATE AM/EARLY PM CONVN RECOVERY RAPIDLY THIS AFTN
AND NO DOUBT AIDED BY APCH OF STG SW TROUGH EJECTING EWD THROUGH MN
ATTM AND ASSOCD HGT FALLS. FLW THROUGH THE BNDRY LYR RESPONDING IN
KIND W/LLJ RAMPING FM WRN IN WWD INTO ERN IA AND REFLECTED IN
TIGHTENING SFC GRADIENT AND GUSTY SFC WINDS.

AFTN FCST ON TRACK ALTHOUGH SLIGHT MODIFICATION MADE TO POPS/WX TO
REFLECT NEWD RTNG OUTFLW BNDRY THIS EVENING. OTHERWISE UPSTREAM
CONVN GOING UPSCALE QUICKLY W/EXPANDING WIND DAMAGE WITHIN
CONGEALING SQUALL LINE OVR FAR WRN IL. STILL SOME UNCERTAINTY W/EWD
EXTENT ON RECOVERY INVOF OF OUTFLW INDUCED MESOHIGH BUT CERTAINLY A
SIG SVR RISK GROWING FOR NW IN/FAR SW MI FOR THIS EVENING.

UPDATES FORTHCOMING.

&&

.SHORT TERM...
TONIGHT THROUGH THURSDAY NIGHT.

...MAIN SEVERE EVENT STILL APPEARS TO BE LOOMING THIS EVENING...

MCS FROM EARLIER TODAY HAS SENT A OUTFLOW BOUNDARY PRETTY MUCH
THROUGH OUR CWA ATTM. HEATING AND LACK OF CLOUD COVER AS WELL AS THE
BOUNDARY ALLOWED FOR A FEW STORMS TO BECOME SEVERE ACROSS EASTERN
INDIANA INTO NW OHIO. THE THREAT WAS NOW EXITING THE AREA AND THE
WATCH WAS ALLOWED TO EXPIRE.

ATTENTION TURNS TO THE WEST WHERE CLEARING TREND HAS BEEN ONGOING
FOR A FEW HOURS NOW WITH A RAPID RECOVERY IN CONDITIONS. INSTABILITY
MIN IN THE WAKE OF THE SYSTEM ACROSS NE ILLINOIS/NW INDIANA APPEARS
TO BE READY TO BE WIPED OUT AS EXTREME INSTABILITY FOCUSES ACROSS SE
IOWA AND WESTERN ILLINOIS. SBCAPES IN AOA 4500 J/KG...LI'S TO -10
AND SFC THETA E TO 370 K ALL SETTING THE STAGE FOR WHAT MAY BE
EXPLOSIVE DEVELOPMENT IN THESE AREAS. IMPROVING THETA E GRADIENT HAS
BEEN OBSERVED IN THE PAST COUPLE OF HOURS ACROSS ILLINOIS AS TEMPS
SOAR TO WELL INTO THE 80S. AGITATED CU FIELD ACROSS CNTRL ILLINOIS
DRIFTING NORTH WITH THIS LIKELY BEING THE EFFECTIVE BOUNDARY THAT
WILL ALLOW CONVECTION TO TRACK EAST TOWARDS THE CWA. SPC HAS JUST
ISSUED A TOR WATCH FROM IOWA INTO NW INDIANA...NOT INCLUDING OUR
AREA WITH SOME DEVELOPMENT NOTED IN SE IOWA. WILL CONTINUE WITH
LIKELY POPS AND MENTION OF SEVERE WITH WINDS...HAIL AND HVY RAIN.
ALTHOUGH OVERALL CONCERN ON WIDESPREAD HEAVY RAIN MAY BE WINDING
DOWN...CANNOT JUSTIFY DROPPING THE FLASH FLOOD WATCH GIVEN EXPECTED
CONVECTION AND POTENTIAL FOR BACKBUILDING. HAVE TRIED TO ADJUST
TIMING SOMEWHAT WITH THINGS WINDING DOWN AFTER 6Z.

BEYOND TONIGHT NO CHANGES WERE MADE DUE TO ACTIVE WEATHER FIRST PART
OF THE DAY. LOOKS TO BE A TRANQUIL PERIOD THROUGH THURSDAY NIGHT
WITH SOMEWHAT LESS HUMID CONDITIONS.

&&

.LONG TERM.../FRIDAY THROUGH TUESDAY/...

SIMILAR LATE PERIOD CHALLENGES IN THE EXTENDED AS EARLY PORTION
REMAINS ON TRACK AND CONFIDENCE IN A PATTERN CHANGE FOR NEXT WEEK
GROWS...HOWEVER LOCAL IMPACTS REMAIN LOWER CONFIDENCE AS THE MED
RANGE MODELS CONTINUE TO WAVER WIDELY ON POSITION AND AMPLITUDE OF
DEVELOPING RIDGE SOMEWHERE OVER THE CENTRAL CONUS.

DRIER AIRMASS INITIALLY OVER THE CWA ON FRIDAY WITH COMFORTABLE
DEWPOINTS NEAR 60 WILL RAPIDLY BE REPLACED IN SW FLOW WITH WARM
MOIST CONDITIONS ON SATURDAY.  H85 TEMPS CONTINUE TO BE ADVERTISED
22-23C PUSHING HIGHS NEAR 90 WITH DEWPOINTS INCREASING THROUGH THE
DAY TO NEAR 70 BY EVENING. SIMILAR MUGGINESS ON SUNDAY AS SHRTWV
MOVING ALONG NORTHERN PERIPHERY OF SOUTHERN RIDE MOVES THROUGH THE
REGION BRINGING A COLD FRONT THROUGH SUNDAY NIGHT.  NO MAJOR CHANGES
THROUGH THIS PERIOD AS RUN TO RUN AND CROSS MODEL CONSISTENCY IS IN
GENERAL AGREEMENT WITH THE GRIDS.  MAY HAVE TO CONSIDER POPS MONDAY
MORNING IF THE SLOWER GUIDANCE PERSISTS BUT NOT WILLING TO ADD THIS
GRANULAR DETAIL AT THIS TIME.

PATTERN CHANGE THEN GETS UNDERWAY AS ANOTHER SHRTWV ROTATING AROUND
VORTEX OFF CANADIAN MARITIMES COMBINES WITH INCREASED RIDGING OVER
THE PLAINS TO BRING NORTHERLY FLOW ALOFT AND A PLEASANT CP AIRMASS.
THOUGH MODELS ARE VERY UNSURE ABOUT POSITION AND AMP OF RIDGING THIS
HAS BEEN A CONSISTENT SIGNAL TO ONE EXTENT OR ANOTHER...AND
BARRING ANY FUTURE SHIFTS TO THE EAST AN EARLY/MID WEEK COOL DOWN IS
IN ORDER.  PICTURE BECOMES MUDDLED IN THE ECMWF AS A QUESTIONABLE
TROPICAL SYSTEM POLLUTES THE PICTURE.  GFS HAS COME AROUND WITH A
MUCH MORE REASONABLE NORTH ATLANTIC VORTEX AND LESS AMPLIFIED
RIDGING AND PROVIDES A REALISTIC OPTION.  CONSERVATIVELY COOLED DAYS
6-7 AS CLIMO SUGGESTS TEMPS IN THE LOW 80S WITH A LESS AGGRESSIVE NE
TROUGH.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR INZ003>009-012>018-
     020-022>027-032>034.

MI...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MIZ077>081.

OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ001-002-004-005-
     015-016-024-025.

LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
LMZ043-046.

&&

SHORT TERM...FISHER
LONG TERM...LUD
AVIATION...MURPHY
UPDATE...T
Hazardous weather outlook, Jun 23, 5:46 PM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
546 PM EDT WED JUN 23 2010

INZ003>005-012>017-020-022>026-032>034-MIZ077-078-241000-
LA PORTE-ST. JOSEPH IN-ELKHART-STARKE-PULASKI-MARSHALL-FULTON IN-
KOSCIUSKO-WHITLEY-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-GRANT-
BLACKFORD-JAY-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...KNOX...NORTH JUDSON...WINAMAC...
FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...MARION...HARTFORD CITY...
MONTPELIER...PORTLAND...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN...DOWAGIAC...CASSOPOLIS
546 PM EDT WED JUN 23 2010 /446 PM CDT WED JUN 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY THIS EVENING WITH A GROWING POTENTIAL FOR
WIDESPREAD DAMAGING WINDS. IN ADDITION...ISOLATED SUPERCELLS MAY
DEVELOP AHEAD OF AN ORGANIZING LINE OF SEVERE THUNDERSTORMS OVER
WESTERN ILLINOIS EARLY THIS EVENING WITH A RISK OF LARGE HAIL AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY NIGHT. WHILE MANY
UNCERTAINTY STILL EXISTS...THERE IS A SLIGHT RISK THAT SOME OF
THESE STORMS COULD BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ006>009-018-027-MIZ079>081-OHZ001-002-004-005-015-016-024-025-
241000-
LAGRANGE-STEUBEN-NOBLE-DE KALB-ALLEN IN-ADAMS-ST. JOSEPH MI-BRANCH-
HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-
ALLEN OH-
INCLUDING THE CITIES OF...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...FORT WAYNE...DECATUR...
BERNE...STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
546 PM EDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY LATER THIS EVENING WITH A GROWING
POTENTIAL FOR WIDESPREAD DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY NIGHT. WHILE MANY
UNCERTAINTY STILL EXISTS...THERE IS A SLIGHT RISK THAT SOME OF
THESE STORMS COULD BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-241000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
546 PM EDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY THIS EVENING. WINDS GUSTS IN EXCESS OF 34
KNOTS ARE POSSIBLE AS WELL AS ISOLATED WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY NIGHT. WHILE MANY
UNCERTAINTY STILL EXISTS...THERE IS A SLIGHT RISK THAT SOME OF
THESE STORMS COULD BE STRONG TO SEVERE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Jun 23, 5:28 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
528 PM EDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TSTM WND DMG     3 SSE BENTON HARBOR     42.08N  86.42W
06/23/2010                   BERRIEN            MI   TRAINED SPOTTER

            TREES AND LIMBS DOWN NEAR EXIT 29 AND PIPESTONE. TIME
            ESTIMATED FROM RADAR.

&&

EVENT NUMBER IWX1000810

SAW
Special weather statement, Jun 23, 6:38 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
638 PM EDT WED JUN 23 2010

INZ003>006-008-012>017-020-022>026-032>034-MIZ077>079-240400-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-NOBLE-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-WHITE-CASS IN-MIAMI-WABASH-
HUNTINGTON-WELLS-GRANT-BLACKFORD-JAY-BERRIEN-CASS MI-
ST. JOSEPH MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...KENDALLVILLE...
LIGONIER...ALBION...KNOX...NORTH JUDSON...BASS LAKE...WINAMAC...
FRANCESVILLE...MEDARYVILLE...PLYMOUTH...BREMEN...CULVER...
ROCHESTER...AKRON...WARSAW...WINONA LAKE...SYRACUSE...MENTONE...
COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...MONTICELLO...
BROOKSTON...MONON...LOGANSPORT...ROYAL CENTER...PERU...
GRISSOM AFB...MEXICO...WABASH...NORTH MANCHESTER...HUNTINGTON...
ROANOKE...BLUFFTON...OSSIAN...MARION...GAS CITY...UPLAND...
HARTFORD CITY...MONTPELIER...PORTLAND...DUNKIRK...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...MENDON
638 PM EDT WED JUN 23 2010 /538 PM CDT WED JUN 23 2010/

...LINE OF SEVERE THUNDERSTORMS TO SWEEP THROUGH NORTHWEST INDIANA
AND SOUTHWEST MICHIGAN THIS EVENING...

SUNNY...WARM AND HUMID CONDITIONS ARE IN PLACE ACROSS THE AREA
EARLY THIS EVENING BUT DO NOT BE DECEIVED...AS A FAST MOVING LINE
OF SEVERE THUNDERSTORMS WITH WIDESPREAD DAMAGING WINDS IS RACING
EASTWARD OUT OF WESTERN ILLINOIS.

CURRENT INDICATIONS PLACE THIS LINE INTO THE LAPORTE AREA AROUND
630 PM CDT...SOUTH BEND AREA TOWARD 8 PM EDT...GOSHEN AND ELKHART
830 PM...WARSAW AND ROCHESTER AROUND 9 PM EDT AND COLUMBIA CITY
TOWARD 930 PM EDT ASSUMING NO ACCELERATION. THIS LINE OF STORMS
WILL BE CAPABLE OF PRODUCING ISOLATED TORNADOES AND LARGE HAIL IN
ADDITION TO WIDESPREAD STRAIGHT LINE WINDS IN EXCESS OF 70 MPH.

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIDESPREAD WIND
DAMAGE IN WESTERN ILLINOIS ALREADY AND WILL APPROACH THE AREA
VERY RAPIDLY LATE THIS EVENING. THOSE WITH OUTDOOR PLANS SHOULD
BE PREPARED TO SEEK SHELTER QUICKLY SHOULD THREATENING WEATHER
APPROACH.

INZ007-009-018-027-MIZ080-081-OHZ001-002-004-005-015-016-024-025-
240400-
STEUBEN-DE KALB-ALLEN IN-ADAMS-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...ANGOLA...FREMONT...AUBURN...GARRETT...
FORT WAYNE...NEW HAVEN...DECATUR...BERNE...COLDWATER...BRONSON...
HILLSDALE...LITCHFIELD...JONESVILLE...BRYAN...MONTPELIER...
WAUSEON...ARCHBOLD...FAYETTE...SWANTON...DEFIANCE...SHERWOOD...
HICKSVILLE...NAPOLEON...DESHLER...LIBERTY CENTER...PAULDING...
ANTWERP...MELROSE...OTTAWA...PANDORA...KALIDA...FORT JENNINGS...
VAN WERT...DELPHOS...OHIO CITY...LIMA...SPENCERVILLE...BLUFFTON
638 PM EDT WED JUN 23 2010

...LINE OF SEVERE THUNDERSTORMS TO SWEEP THROUGH NORTHEAST INDIANA
AND NORTHWEST OHIO LATER THIS EVENING...

SUNNY...WARM AND HUMID CONDITIONS ARE IN PLACE ACROSS THE AREA
EARLY THIS EVENING BUT DO NOT BE DECEIVED...AS A FAST MOVING LINE
OF SEVERE THUNDERSTORMS WITH WIDESPREAD DAMAGING WINDS IS RACING
EASTWARD OUT OF WESTERN ILLINOIS.

CURRENT INDICATIONS PLACE THIS LINE INTO THE ANGOLA AREA AROUND
930 PM CDT...FORT WAYNE AND MARION TOWARD 10 PM EDT...AND DEFIANCE
TOWARD 1030 PM EDT ASSUMING NO ACCELERATION. THIS LINE OF STORMS
WILL BE CAPABLE OF PRODUCING ISOLATED LARGE HAIL IN ADDITION TO
WIDESPREAD STRAIGHT LINE WINDS IN EXCESS OF 70 MPH.

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIDESPREAD WIND
DAMAGE IN WESTERN ILLINOIS ALREADY AND WILL APPROACH THE AREA
VERY RAPIDLY LATE THIS EVENING. THOSE WITH OUTDOOR PLANS SHOULD
BE PREPARED TO SEEK SHELTER QUICKLY SHOULD THREATENING WEATHER
APPROACH.
Local storm report, Jun 23, 8:10 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
810 PM EDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     MARINE TSTM WIND 2 NNW MICHIGAN CITY     41.74N  86.91W
06/23/2010  M64 MPH          LMZ046             IN   C-MAN STATION

            56 KNOT GUST AT THE GLERL SITE AT MICHIGAN CITY

&&

EVENT NUMBER IWX1000811

NG
Local storm report, Jun 23, 8:18 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
818 PM EDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     2 SW LA PORTE           41.59N  86.75W
06/23/2010  M71 MPH          LA PORTE           IN   TRAINED SPOTTER

            POWER OUT AND BRANCHES DOWN

&&

EVENT NUMBER IWX1000812

NG
Local storm report, Jun 23, 8:32 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
832 PM EDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND GST     4 N LAPORTE             41.67N  86.72W
06/23/2010  E90 MPH          LA PORTE           IN   NWS EMPLOYEE

            EXPERIENCED SUSTAINED 60 MPH WINDS FOR 10
            MINUTES...WITH GUSTS UP TO 90 MPH

&&

EVENT NUMBER IWX1000813

NG
Local storm report, Jun 23, 8:34 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
834 PM EDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TSTM WND GST     2 SW LAPORTE            41.59N  86.75W
06/23/2010  M59 MPH          LA PORTE           IN   TRAINED SPOTTER

            59 MPH GUSTS MEASURED

&&

EVENT NUMBER IWX1000814

NG

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:02 PM EDTTornado WarningIWXLaPorte, Saint Joseph43 min
Jun 23, 8:28 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaGrange, Marshall, Saint Joseph, Starke62 min
Jun 23, 8:45 PM EDTAreal Flood AdvisoryIWXElkhart, LaPorte, Marshall, Saint Joseph90 min
Jun 23, 8:58 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall, Pulaski, Starke47 min
Jun 23, 9:02 PM EDTTornado WarningIWXKosciusko, Marshall43 min
Jun 23, 9:11 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Elkhart, Kosciusko, LaGrange, Noble and 2 more64 min
Jun 23, 9:14 PM EDTTornado WarningIWXFulton, Kosciusko, Wabash, Whitley46 min
Jun 23, 9:19 PM EDTTornado WarningIWXElkhart, Kosciusko, LaGrange, Noble41 min
Jun 23, 9:26 PM EDTTornado WarningIWXAllen, DeKalb, Kosciusko, Noble, Whitley49 min
Jun 23, 9:30 PM EDTSevere Thunderstorm WarningIWXAllen, Fulton, Huntington, Kosciusko, Miami, Wabash and 2 more60 min
Jun 23, 9:33 PM EDTAreal Flood AdvisoryIWXAllen, DeKalb, Elkhart, Fulton, Huntington, Kosciusko and 4 more117 min
Jun 23, 9:36 PM EDTFlash Flood WarningIWXLaGrange, Steuben6 hr
Jun 23, 9:42 PM EDTTornado WarningIWXDeKalb, Noble, Steuben48 min
Jun 23, 9:56 PM EDTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Miami, Wabash, Wells47 min
Jun 23, 10:10 PM EDTTornado WarningIWXAdams, Allen, DeKalb, Wells50 min
Jun 23, 10:31 PM EDTSevere Thunderstorm WarningIWXAdams, Blackford, Jay, Wells42 min
Jun 23, 10:43 PM EDTSevere Thunderstorm WarningIWXBlackford, Jay47 min
Jun 23, 11:05 PM EDTAreal Flood AdvisoryIWXElkhart, LaGrange, Steuben3 hr
Jun 24, 12:28 AM EDTSmall Craft AdvisoryIWX14 hr
Jun 24, 4:22 AM EDTRip Current StatementIWX18 hr
Jun 24, 10:07 AM EDTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke23 hr

Nearby

Tornado Warnings in Indiana, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.